Q. I recently had stitches on my face. A friend told me that if I put vitamin E oil on the cut, the scar would be reduced. Is this true? If vitamin E doesn't reduce scars, does anything else help?

A. I've also heard of people putting vitamin E oil on cuts to make them heal faster or with less of a scar. But I'm not sure it works any better than taking good care of your wound.

To help a wound heal well, keep it clean and infection-free. Preventing a large scab from forming, which keeps the wound edges apart, also helps. Applying vitamin E oil keeps a scab from building up, and I think that explains the success of this modern folk remedy. But applying other substances, such as anti-bacterial ointments, should work just as well. Another technique is to gently clean the healing cut with a cotton swab moistened in hydrogen peroxide.

Some people form excessive scar tissue known as keloids. These are especially common among blacks. If keloids are a problem, doctors may inject a small amount of a cortisone-like medicine into the wound to help prevent them.

Q. I've been taking the medication Tagamet for esophagitis. I notice that after taking it I perspire profusely. This is not a side effect listed in the book I bought. My doctor just shrugs and says he's never heard of this before. Could the Tagamet be doing this?

A. I'm not sure what's causing your sweating, but I can tell you how to find out if it's the Tagamet or not. With your doctor's approval, stop taking it for a while and see if the sweating stops. If it does, start taking it again and see if the sweating returns.

Doctors often try this technique when they think a drug might be causing a side effect, especially when several medicines are possible culprits.

If you think you're having an adverse reaction to a certain medicine, there are several things you can do. First, tell your doctor, so you can decide whether you should stop taking it. Next, you might want to read about the medicine in question. Many people have bought books about medications such as you've already done. Doctors, pharmacists and other health professionals often have pamphlets written for patients about most medicines.

For unusual reactions that haven't been reported before, such as perspiring after taking Tagamet, your doctor might want to consult the drug company directly. For a serious, unreported reaction, he or she might want to notify the Food and Drug Administration, which alerts physicians to newly discovered drug side effects.

Q. Is there any difference between eating vitamin-enriched foods, like breakfast cereals, and taking vitamin supplements?

A. I don't think there's any significant difference.

Let's take the cereal Total as an example. The manufacturer advertises that you'd have to eat four bowls of brand X (containing 25 percent of the recommended dietary allowance of vitamins) to get the same vitamin nutrition of Total (containing 100 percent RDA). What they don't tell you is that if you eat one bowl of brand X and take a vitamin supplement, you'd do just as well. The difference is whether you want to pay to have the vitamins added by the manufacturer or take you own supplement.

Some nutritionists make the point that cereals in fact might interfere with the absorption of certain trace minerals, such as zinc, and that it's better not to take vitamin and mineral supplements with breakfast cereals. Others argue that it's better to get your vitamins directly from foods, so as to get the trace elements that come along with them. In either case, I don't think the problem is much of a concern, and don't see anything wrong with taking vitamin supplements in normal amounts.